Lack of Communication Leads to Patient Death

Lack of Communication Leads to Patient Death
Lack of Communication Leads to Patient Death

Communication is key for many professions, but in the case of the medical profession it is even more crucial. Miscommunication, communication errors, and lack of communication can all contribute to medical errors – whether they are errors in treatment or diagnosis. This is why good communication is essential. The following case is a good example of how better communication might have resulted in a better outcome for the patient.

Dr. P, 48, was an emergency medicine physician practicing in the emergency department (ED) of a busy urban hospital. He had been employed by the hospital for the past four years. While he had enjoyed the job for the first three, the closing of another local hospital had led to a new influx of patients in the ED, and Dr. P was beginning to find the situation intolerable. The hospital was short staffed, and everyone was overworked. Weekends, especially Saturday nights, were particularly bad, and Dr. P dreaded pulling the weekend shift.

One typically busy Saturday night when Dr. P was on duty, a 37-year old obese male patient, Mr. M, was brought in by paramedics. The patient had been drinking alcohol all day and was suffering from severe abdominal pain. A breathalyzer indicated that the patient's blood alcohol level was .207. Upon arrival at the hospital, Mr. M was noted to be alert, oriented and cooperative, but anxious. When questioned by the triage nurse, the patient rated his pain as a 10 out of 10. Dr. P ordered intravenous fluids, and additionally ordered that the patient receive hydromorphone 1–2mg IV every twenty minutes as needed. With the hydromorphone order, Dr. P included a note to keep the patient's systolic blood pressure ≥100.

At the time Dr. P ordered the medication, he had not evaluated the patient. The ED was, in fact, so crowded at the time that the patient was placed in an overflow room and did not have continuous monitoring of vitals. Over the course of an hour, Mr. M was administered 6mg of hydromorphone. Only one full set of vitals was taken during this time. About two hours after the patient's arrival in the ED, Dr. P found the patient in cardiopulmonary arrest, and a code was called. Despite extensive efforts by Dr. P and the other hospital staff to resuscitate Mr. M, the patient died. An autopsy found the cause of death to be anoxic encephalopathy due to mixed alcohol and hydromorphone toxicity.